Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 183, NWS Louisville, KY

August 18, 2005Barren County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 18, 2005, 4:23 PM CDT for Barren County, Kentucky. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2005, 4:23 PM CDT (21:23 UTC)
Expired
Aug 18, 2005, 4:45 PM CDT
In force
22 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Barren County, KY

The radar

The Nashville radar (KOHX), 96 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 182123
SVRLMK
KYC009-182145-
/O.NEW.KLMK.SV.W.0183.050818T2123Z-050818T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
423 PM CDT THU AUG 18 2005

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BARREN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 445 PM CDT

* AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TEMPLE HILL..AND MOVING SOUTHEAST AT 20 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3681 8590 3682 8589 3696 8583 3695 8576
      3693 8576 3692 8575 3685 8575 3680 8589

$$
CS
2 follow-up statements
000 
WWUS53 KLMK 182138
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
537 PM EDT THU AUG 18 2005

KYC009-182145-
/O.CON.KLMK.SV.W.0183.000000T0000Z-050818T2145Z/
BARREN KY-
437 PM CDT THU AUG 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM CDT FOR
SOUTHEASTERN BARREN COUNTY...

AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A STRONG TO SEVERE THUNDERSTORM...LOCATED JUST SOUTHEAST OF 
TEMPLE HILL...OR ABOUT 38 MILES EAST OF BOWLING GREEN...MOVING 
SOUTHEAST AT 15 MPH. THE STORM HAS WEAKENED SINCE THE WARNING WAS 
FIRST ISSUED...HOWEVER WIND GUSTS NEAR 50 OR 55 MPH ARE STILL 
POSSIBLE...ALONG WITH HEAVY RAINS.

LAT...LON 3681 8590 3682 8589 3696 8583 3695 8576
      3693 8576 3692 8575 3685 8575 3680 8589

$$
CS
000 
WWUS53 KLMK 182144
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
543 PM EDT THU AUG 18 2005

KYC009-182153-
/O.EXP.KLMK.SV.W.0183.000000T0000Z-050818T2145Z/
BARREN KY-
443 PM CDT THU AUG 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARREN COUNTY
EXPIRES AT 445 PM CDT...

THE STORM HAS WEAKENED AND MOVED EAST OF BARREN COUNTY. WATCH FOR 
CLOUD TO GROUND LIGHTNING FROM STORMS IN THE AREA...WHICH CAN STRIKE 
MANY MILES FROM THE PARENT STORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3681 8590 3682 8589 3696 8583 3695 8576
      3693 8576 3692 8575 3685 8575 3680 8589

$$
CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:40 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 18, 1:40 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
240 PM EDT THU AUG 18 2005

.SHORT TERM (TONIGHT AND FRIDAY)...

IN THE NEAR TERM...RADAR IS QUITE ACTIVE THIS AFTERNOON AS
CONVECTIVE COMPLEX OVER NORTHWEST KY CONTINUE TO MOVE EAST-SOUTHEAST
ALONG A DIFFUSE BOUNDARY FROM OHIO COUNTY SOUTHEASTWARD THROUGH
RUSSELL COUNTY.  EXTENSIVE CLOUD COVER HAS LIMITED INSTABILITY
ACROSS THE NORTHERN AND NORTHEAST SECTIONS OF THE FA...HOWEVER AS
MIXING WINS OUT...SOME SCT CONVECTION EXPECTED TO FIRE QUICKLY AS
INSTABILITY INCREASES.  CONVECTION EXPECTED TO WIND DOWN AFTER
SUNSET AND SKIES SHOULD BEGIN TO CLEAR AS SOME SLIGHTLY DRIER AIR
WORKS IN OVERNIGHT.  FOR NOW WILL KEEP 50 POPS IN EARLY TONIGHT AND
WIND THINGS DOWN AROUND MIDNIGHT.  IF SKIES CLEAR OUT PRETTY
QUICK...WE COULD BE LOOKING AT SOME PATCHY DENSE FOG IN THE
MORNING...SO I WILL ADD THAT BACK INTO THE FORECAST.  OVERNIGHT LOWS
LOOK SIMILAR TO WHAT WE ALREADY HAVE IN THE FORECAST...WITH LOW TO
MID 70S.  A MAV/FWC COMBINATION HAS WORKED WELL RECENTLY AND ILL
PROBABLY USE THAT AGAIN.

FOR FRIDAY...A HOT/HUMID DAY APPEARS TO BE IN STORE.  MAV/FWC
COMBINATION YIELDS HIGHS IN THE LOW TO MID 90S.  THE MET NUMBERS
SEEM A LITTLE ON THE WARM SIDE AT THIS TIME.  COMBINE THIS WITH
DEWPOINTS IN THE LOW TO MID 70S...WOULD YIELD AFTERNOON HEAT INDEX
READINGS IN THE 100-105 DEGREE RANGE WHICH IS JUST BELOW ADVISORY
CRITERIA.  AT THIS TIME ILL HIGHLIGHT IT IN THE ZONES THIS
AFTERNOON.  MAIN CHALLENGE IS PRECIP CHANCES DURING THE AFTERNOON.
WAVEY FRONTAL BOUNDARY LOCATED TO OUR NORTH IS FORECAST TO SERVE AS
A FOCUS FOR CONVECTIVE DEVELOPMENT DURING THE LATE AFTERNOON HOURS.
IT APPEARS THAT BEST FORCING WILL BE WELL TO OUR NORTHWEST WITH A
POSSIBLE MCS TYPE DEVELOPMENT SWINGING SOUTHEAST TOWARD THE OHIO
VALLEY IN THE AFTERNOON AND INTO THE EVENING HOURS.  WITH THE
POSSIBILITY OF THIS...HAVE LEFT A 30 POP IN THE NORTHERN HALF OF THE
FA FOR THE AFTERNOON HOURS ON FRIDAY. -JARVIS

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

MAIN FCST PROBLEMS FOR THIS TIME PERIOD ARE: FIRST...THE SHOWER AND
THUNDERSTORM POTENTIAL ESPECIALLY DURING SATURDAY AFTERNOON AND NIGHT
ASSOCIATED WITH A COLD FRONTAL PASSAGE. SECOND...THE TEMPERATURE
TRENDS FOR A DRY NEXT WORKWEEK.

VERY MOIST AND UNSTABLE AIR IS IN PLACE AHEAD OF THE NEXT COLD FRONT
...HOWEVER NOT VERY STRONG LOW LEVEL INFLOW AHEAD OF THIS
FRONT...BEST DYNAMICS WUD APPEAR TO BE TO THE NORTH AND EAST OF THE
FA. BOTH ETA AND GFS MORE OR LESS IN AGREEMENT WITH FROPA ACROSS NRN
KY BY SAT EVENING AND ESSENTIALLY SOUTH OF KY BY SUNDAY MORNING.
THIS IS MORE OR LESS IN LINE WITH THE CURRENT FCST PROJECTIONS SO
LITTLE CHANGE NEEDED WITH THIS FORECAST.

THE NEXT WORK WEEK LOOKS TO BE DRY WITH VERY PLEASANT TEMPERATURES
EACH DAY AND NIGHT. --21/AB

LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
Hazardous weather outlook, Aug 18, 2:55 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
355 PM EDT THU AUG 18 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-191500-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
255 PM CDT THU AUG 18 2005 /355 PM EDT THU AUG 18 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS THE OUTLOOK AREA
THIS EVENING.  SOME OF THE STORMS MAY APPROACH SEVERE LIMITS WITH
THE PRIMARY THREAT BEING DAMAGING WINDS.  SHOWERS AND THUNDERSTORMS
WILL END THIS EVENING AFTER SUNSET.  PATCHY DENSE FOG MAY DEVELOP
OVER PORTIONS OF THE AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A HOT DAY WILL BE ON TAP FRIDAY AS AFTERNOON TEMPERATURES CLIMB INTO
THE LOW TO MID 90S.  COMBINING THESE TEMPERATURES WITH DEWPOINTS IN
THE LOW TO MID 70S WILL CREATE HEAT INDEX READINGS IN THE 100 TO 105
DEGREE RANGE FRIDAY AFTERNOON.  SCATTERED SHOWERS AND THUNDERSTORMS
ARE POSSIBLE ACROSS THE NORTHERN HALF OF THE OUTLOOK AREA FRIDAY
AFTERNOON.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON THROUGH SUNDAY
MORNING. SOME OF THESE STORMS MAY PRODUCE GUSTY WINDS AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS EVENING.

JARVIS

In the hours before

Special weather statement, Aug 18, 2:17 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
317 PM EDT THU AUG 18 2005

INZ089-090-KYZ023>030-045-053-061>063-070-071-182005-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-EDMONSON KY-GRAYSON KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HART KY-JEFFERSON KY-LARUE KY-
LOGAN KY-MEADE KY-NELSON KY-OHIO KY-PERRY IN-WARREN KY-
INCLUDING THE CITIES OF...BARDSTOWN...BEAVER DAM...BOWLING GREEN...
CORYDON...ELIZABETHTOWN...HARDINSBURG...LEITCHFIELD...LOUISVILLE...
MOUNT WASHINGTON...MUNFORDVILLE...RUSSELLVILLE...TELL CITY
317 PM EDT (217 PM CDT) THU AUG 18 2005

...STRONG STORMS MOVING THROUGH PARTS OF CENTRAL KENTUCKY...

A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH OHIO...GRAYSON...
BRECKINRIDGE...BUTLER...AND MEADE COUNTIES THROUGH 4 PM EDT (3 PM
CDT). EXPECT GUSTY WINDS TO NEAR 45 MPH...LIGHTNING...AND A PERIOD
OF HEAVY RAIN WITH THE PASSAGE OF THESE STORMS. THESE STORMS WILL
PASS OVER ROUGH RIVER LAKE. REMAIN INDOORS UNTIL THESE STORMS HAVE
PASSED YOUR AREA.

CS
Special weather statement, Aug 18, 3:01 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
401 PM EDT THU AUG 18 2005

KYZ028-029-045-046-053-054-062>065-071>076-182115-
HARDIN KY-BULLITT KY-NELSON KY-WASHINGTON KY-LARUE KY-MARION KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
INCLUDING THE CITIES OF...ELIZABETHTOWN...RADCLIFF...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...HILLVIEW...BROOKS...
BARDSTOWN...SPRINGFIELD...HODGENVILLE...LEBANON...BROWNSVILLE...
HORSE CAVE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
BOWLING GREEN...FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...
TOMPKINSVILLE...EDMONTON
301 PM CDT THU AUG 18 2005 /401 PM EDT THU AUG 18 2005/

...STRONG STORMS MOVING THROUGH PARTS OF CENTRAL KENTUCKY...

A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH HARDIN...SOUTHERN
BULLITT...HART...LARUE...AND EDMONSON COUNTIES THROUGH 500 PM EDT.
EXPECT GUSTY WINDS TO 40 MPH...TORRENTIAL RAINS...AND FREQUENT
CLOUD TO GROUND LIGHTNING WITH THESE STORMS. REMAIN INDOORS UNTIL
THESE STORMS HAVE PASSED THROUGH YOUR AREA.

MJ
Local storm report, Aug 18, 3:52 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
452 PM EDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     2 N HARDINSBURG         37.81N 86.46W
08/18/2005                   BRECKINRIDGE       KY   LAW ENFORCEMENT

            TREE DOWN ACROSS ROAD.

&&

SZAPPANOS
Special weather statement, Aug 18, 3:55 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
455 PM EDT THU AUG 18 2005

KYZ045-046-053-054-063>065-071>077-081-182200-
NELSON KY-WASHINGTON KY-LARUE KY-MARION KY-HART KY-GREEN KY-
TAYLOR KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-
METCALFE KY-ADAIR KY-CUMBERLAND KY-
INCLUDING THE CITIES OF...BARDSTOWN...SPRINGFIELD...HODGENVILLE...
LEBANON...HORSE CAVE...MUNFORDVILLE...GREENSBURG...
CAMPBELLSVILLE...BOWLING GREEN...FRANKLIN...PROVIDENCE...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
BURKESVILLE
355 PM CDT THU AUG 18 2005 /455 PM EDT THU AUG 18 2005/

...STRONG STORMS MOVING THROUGH PARTS OF CENTRAL KENTUCKY...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE THROUGH GREEN...
TAYLOR...MARION...BARREN...METCALFE...AND ADAIR COUNTIES THROUGH
530 PM EDT (430 PM CDT). EXPECT GUSTY WINDS TO 40 MPH...TORRENTIAL
RAINS...AND FREQUENT CLOUD TO GROUND LIGHTNING WITH THESE STORMS.
REMAIN INDOORS UNTIL THESE STORMS HAVE PASSED THROUGH YOUR AREA.

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO FOR THE LATEST
INFORMATION...FORECASTS...AND WARNINGS ON THIS WEATHER SITUATION.

CS
Special weather statement, Aug 18, 4:21 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
521 PM EDT THU AUG 18 2005

KYZ064>066-074>078-081-082-182230-
GREEN KY-TAYLOR KY-CASEY KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...GREENSBURG...CAMPBELLSVILLE...LIBERTY...
GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...RUSSELL SPRINGS...
JAMESTOWN...SALEM...BURKESVILLE...ALBANY
421 PM CDT THU AUG 18 2005 /521 PM EDT THU AUG 18 2005/

...STRONG STORMS MOVING THROUGH PARTS OF SOUTH CENTRAL KENTUCKY...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE THROUGH EASTERN BARREN...
METCALFE...ADAIR...MONROE...AND CUMBERLAND COUNTIES THROUGH 500 PM
CDT. EXPECT GUSTY WINDS TO 45 MPH...TORRENTIAL RAINS...AND
FREQUENT CLOUD TO GROUND LIGHTNING WITH THESE STORMS. REMAIN
INDOORS UNTIL THESE STORMS HAVE PASSED THROUGH YOUR AREA.

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO FOR THE LATEST
INFORMATION...FORECASTS...AND WARNINGS ON THIS WEATHER SITUATION.

CS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:26 PM CDTSevere Thunderstorm WarningLMKGrayson38 min
Aug 18, 2:43 PM CDTSevere Thunderstorm WarningLMKBreckinridge17 min
Aug 18, 2:57 PM CDTSevere Thunderstorm WarningLMKHardin33 min
Aug 18, 4:15 PM CDTSevere Thunderstorm WarningLMKMetcalfe31 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.